Today’s Headlines: Breast Cancer, Hamburgers and Painkiller Rashes

Blood pressure drugs tied to breast cancer risk: A new study suggests that women taking calcium channel blockers, a common type blood pressure medication, for a decade or more “are over twice as likely to be diagnosed with breast cancer as those not on the medication.” However researchers recommended that women taking calcium channel blockers such as amlodipine or nicardipene continue taking the medication for now. “Researchers said the findings are not definitive enough to drive changes in how so-called calcium channel blockers are prescribed, and would first have to be replicated in other groups of women.” Fortunately, “no other hypertension drugs, including diuretics and beta blockers, were tied to breast cancer.” (Reuters)

World’s first lab-grown burger is eaten in London: The next time you’re in the mood for a burger, bring a microscope. This Monday, the world’s first lab-grown hamburger was cooked and eaten at a news conference in London. To make this beefy wonder, “scientists took cells from a cow and, at an institute in the Netherlands, turned them into strips of muscle that they combined to make a patty. Researchers say the technology could be a sustainable way of meeting what they say is a growing demand for meat.” A chef prepared the burger and food critics sampled it. Said one critic, “I was expecting the texture to be more soft… there is quite some intense taste; it’s close to meat, but it’s not that juicy. The consistency is perfect, but I miss salt and pepper.” (BBC)

FDA warns of serious rash risk with acetaminophen pills: “Tylenol and other painkillers containing the ingredient acetaminophen can cause potentially deadly rashes and blistering of the skin, U.S. health regulators warned on Thursday.” The FDA will now require companies selling prescription acetaminophen to add a warning to prescribing information. “Two of the skin conditions, Stevens-Johnson Syndrome and toxic epidermal necrolysis, can be fatal. They typically begin with flu-like symptoms, followed by rash, blistering, and the detachment of the upper surface of the skin.” The FDA reported that while it did not know how frequently these reactions occurred from acetaminophen use, they were likely rare. (NBC News)